Missouri, 2009

Tornado and Flash Flooding in Missouri, February 10 to 11, 2009

February 10 to 11, 2009 · NWS SGF · 6 events in 6 counties and zones

A squall line moved over portions of the Missouri Ozarks during the evening of 10 February. Large hail, damaging winds, and one tornado occurred with this squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A squall line moved over portions of the Missouri Ozarks during the evening of 10 February. Large hail, damaging winds, and one tornado occurred with this squall line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 10, 5:14 PM CST, 5 hours 29 minutes earlier.

Area forecast discussion, Feb 10, 5:14 PM CST, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CST TUE FEB 10 2009

...UPDATE TO AVIATION...

.DISCUSSION...

A VERY ACTIVE NEXT 24 HOURS IS EXPECTED AS A STRONG LOW PRESSURE
SYSTEM BARRELS THROUGH THE REGION. SEVERAL CONCERNS
REMAIN...INCLUDING THE LIKES OF SEVERE WEATHER...FLOODING...AND
SYNOPTIC SCALE WINDS. THESE CONCERNS WERE THE MAIN FOCUS FOR THIS
FORECAST PACKAGE. THE WEATHER PATTERN WILL THEN REMAIN FAIRLY
ACTIVE INTO EARLY NEXT WEEK WITH AT LEAST A FEW MORE SYSTEMS TO
IMPACT THE REGION.

TONIGHT...STRONG UPPER LEVEL ENERGY WILL PULL OUT OF THE DESERT
SOUTHWEST AND INTO NORTHEASTERN OKLAHOMA BY SUNRISE. AT THE
SURFACE...LOW PRESSURE WILL MOVE EAST OUT OF THE OKLAHOMA/TEXAS
PANHANDLE REGION THIS EVENING AND THEN NORTHEAST ALONG THE
INTERSTATE 44 CORRIDOR LATE TONIGHT. THE SEVERE THUNDERSTORMS THAT
HAVE ALREADY ERUPTED ACROSS CENTRAL OKLAHOMA WILL PUSH INTO FAR
SOUTHEAST KANSAS AND SOUTHWEST MISSOURI THIS EVENING. OTHER
THUNDERSTORMS WILL DEVELOP IN THE WARM SECTOR ACROSS ARKANSAS AND
PUSH NORTH INTO SOUTHERN MISSOURI LATER THIS EVENING. A BROKEN
LINE OF STRONG TO SEVERE STORMS WILL THEN PUSH ACROSS THE AREA
DURING THE OVERNIGHT HOURS. PLEASE REFER TO THE MESOSCALE
CONVECTIVE DISCUSSION BELOW FOR FURTHER DETAILS. WE ARE STILL
LOOKING AT A SOLID ONE TO THREE INCHES OF RAINFALL. DID THROW THE
SOUTHEAST KANSAS COUNTIES INTO THE FLASH FLOOD WATCH AS THOSE
AREAS MAY SEE A GOOD ONE TO TWO INCHES.

WEDNESDAY...EXPECT THE MAIN SEVERE THREAT TO QUICKLY EXIT CENTRAL
AND SOUTH CENTRAL MISSOURI EITHER VERY LATE TONIGHT OR EARLY
WEDNESDAY MORNING WITH THE PASSAGE OF A SURFACE TROUGH/DRY LINE.
WE ARE STILL LOOKING AT PRECIPITATION OVER MOST AREAS IN THE
MORNING AS MOISTURE WRAPS AROUND WHAT WILL BE A DEPARTING SURFACE
LOW. WE ARE AGAIN LOOKING AT ANOTHER VERY WINDY DAY ACROSS THE
REGION. STRONG AND GUSTY SOUTHWEST WINDS WILL LIKELY DEVELOP FOR
A FEW HOURS WEDNESDAY MORNING AS A DRY SLOT TRIES TO WRAP INTO THE
REGION. WINDS WILL THEN SHIFT TO THE NORTHWEST AND INCREASE
THROUGHOUT THE MORNING AS A STRONG COLD FRONT PASSES THROUGH THE
REGION. WITH DECENT MIXING POTENTIAL AND HIGH MOMENTUMS JUST OFF
THE DECK...THE GUST POTENTIAL LOOKS GOOD. SUSTAINED WINDS WILL
REALLY CRANK UP GIVEN THE STRONG LOW LEVEL PRESSURE GRADIENT AND A
PROBABLE ISALLOBARIC CONTRIBUTION. WITH ALL THAT SAID...WENT AHEAD
WITH A WIND ADVISORY FOR THE ENTIRE FORECAST AREA.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THIS PERIOD LOOKS DRY AS
WEAK UPPER LEVEL RIDGING OVERSPREADS THE REGION. TEMPERATURES
WILL CONTINUE TO BE SLIGHTLY ABOVE NORMAL.

FRIDAY THROUGH SATURDAY...THE NEXT IN A SERIES OF SHORT WAVE
TROUGHS WILL TRACK ACROSS THE SOUTHERN ROCKIES AND EVENTUALLY THE
CENTRAL PLAINS. CURRENT THINKING IS THAT THIS ENERGY WILL TRACK
OVER OR NORTH OF THE OZARKS. MOISTURE MAY BE A LITTLE SLOWER TO
RETURN WITH THIS STORM SYSTEM...SO THE CONVECTIVE POTENTIAL IS IN
DOUBT. DO BELIEVE ENOUGH LIFT AND MOISTURE WILL BE PRESENT TO
CARRY CHANCE POPS.

LATE THIS WEEKEND AND EARLY NEXT WEEK...LONG WAVE CHARTS CONTINUE
THE SOUTHWEST FLOW ALOFT OVER THE CENTRAL UNITED STATES. WE WILL
LIKELY CONTINUE TO DEAL WITH FAIRLY VIGOROUS SHORT WAVE ENERGY
TRAVERSING THE CENTRAL UNITED STATES. GENERALLY MAINTAINED SLIGHT
CHANCE POPS THROUGH THE PERIOD GIVEN LOW CONFIDENCE IN THE TIMING
OF THESE WAVES. KEPT TEMPERATURES SLIGHTLY ABOVE NORMAL.

SCHAUMANN

&&

.AVIATION...

FOR THE 00Z TAFS...AWAITING THE CONVECTION TO MOVE INTO THE AREA.
SEVERE STORMS HAVE ALREADY DEVELOPED ACROSS OKLAHOMA AND NORTHWEST
ARKANSAS AND WILL CONTINUE TO DEVELOP AND LIFT NORTH AFFECTING THE
SGF/JLN TERMINALS OVER THE FIRST FEW HOURS OF THE 00Z TAFS.
THUNDERSTORMS ALONG WITH VISIBILITIES INTO THE 1 TO 2SM RANGE AND
CEILINGS INTO THE IFR CATEGORY WILL BE POSSIBLE AS THE CONVECTIVE
STORMS MOVE INTO THE AREA. AFTER THE FROPA...WILL LIKLEY SEE IFR
CEILINGS DEVELOP AT BOTH LOCATIONS. THIS WILL LIKELY BE AFTER
SUNRISE ON WEDNESDAY AND WILL CONTINUE THROUGH THE LATE MORNING
AND EARLY AFTERNOON.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

     WIND ADVISORY FROM 6 AM TO 6 PM CST WEDNESDAY FOR MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ073-097-101.

     WIND ADVISORY FROM 6 AM TO 6 PM CST WEDNESDAY FOR KSZ073-097-101.

&&
Hazardous weather outlook, Feb 10, 8:18 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
818 PM CST TUE FEB 10 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120230-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
818 PM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING...

  WIND GUSTS TO 70 MPH.
  GOLF BALL SIZED HAIL.
  ISOLATED TORNADOES.
  HEAVY RAINFALL LEADING TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

ONGOING STRONG TO SEVERE STORMS WILL CONTINUE TO INCREASE IN
COVERAGE THROUGH THE REMAINDER OF THE EVENING AND EVENTUALLY A
LINE OF SEVERE STORMS WILL PUSH INTO THE AREA FROM THE WEST
OVERNIGHT. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE WITH
DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 70 MPH...LARGE HAIL TO
GOLF BALL SIZE...AND ISOLATED TORNADOES.

DISCUSSION:

A STRONG AREA OF LOW PRESSURE WAS LOCATED OVER WESTERN OKLAHOMA
THIS EVENING AND WILL SHIFT EAST ACROSS SOUTHERN MISSOURI
OVERNIGHT. A POWERFUL UPPER LEVEL STORM SYSTEM AND SURFACE DRY
LINE WILL ACCOMPANY THIS LOW PRESSURE SYSTEM TONIGHT. SCATTERED
SEVERE STORMS CAPABLE OF LARGE HAIL...DAMAGING WIND AND ISOLATED
TORNADOES WILL CONTINUE THIS EVENING. A LINE OF SEVERE STORMS
WHICH HAS DEVELOPED AHEAD OF THE DRY LINE THIS EVENING WILL SHIFT
EAST AND ACROSS THE AREA OVERNIGHT. THIS LINE OF STORMS WILL ALSO
HAVE THE POTENTIAL OF PRODUCING DAMAGING WIND...LARGE HAIL...AND
ISOLATED TORNADOES. THE MAIN THREAT OF SEVERE STORMS WILL OCCUR
SOUTH AND EAST OF THE INTERSTATE 44 CORRIDOR.

IN ADDITION TO THE SEVERE STORMS...VERY HEAVY RAIN WILL ACCOMPANY
THE STORMS. ONE TO THREE INCHES OF RAIN WILL BE POSSIBLE WHICH MAY
LEAD TO FLASH FLOODING ACROSS THE REGION. A FLASH FLOOD WATCH IS
IN EFFECT TONIGHT.

IT SHOULD BE NOTED THAT THE TIMING OF SEVERE WEATHER WILL OCCUR
DURING THE NIGHTTIME HOURS AND IN A WINTER MONTH. EMERGENCY
MANAGERS AND MEDIA ARE ENCOURAGED TO EMPHASIZE THE POTENTIAL OF
THIS SPRING LIKE STORM AND RAISE AWARENESS OF IT OCCURRING AT
NIGHT EVEN THOUGH THE CALENDAR SAYS FEBRUARY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS MAY BE ONGOING EARLY WEDNESDAY
MORNING ACROSS THE EASTERN MISSOURI OZARKS. THE SEVERE STORM
THREAT WILL END ACROSS THESE AREAS BY 9 AM. RUNOFF FROM HEAVY
RAINFALL WILL LEAD TO A CONTINUED THREAT OF FLASH FLOODING.

WIND GUSTS UP TO OR GREATER THAN 40 MPH WILL BE POSSIBLE
WEDNESDAY BEHIND THE STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH THE
OVERNIGHT HOURS...ESPECIALLY SOUTH AND EAST OF THE INTERSTATE 44
CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

LINDENBERG

In the hours before

Local storm report, Feb 10, 9:08 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
908 PM CST TUE FEB 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             4 W GIRARD              37.51N  94.91W
02/10/2009  E0.88 INCH       CRAWFORD           KS   EMERGENCY MNGR

            NICKEL SIZE HAIL AND STRONG WINDS

&&

BARJENBRUCH
Local storm report, Feb 10, 9:15 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
915 PM CST TUE FEB 10 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     FORT SCOTT              37.84N  94.71W
02/10/2009                   BOURBON            KS   EMERGENCY MNGR

            SEMI TRACTOR TRAILOR OVERTURNED

&&

BARJENBRUCH
Special weather statement, Feb 10, 9:33 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
933 PM CST TUE FEB 10 2009

MOZ094-110400-
LAWRENCE MO-
933 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ALERT FOR LAWRENCE COUNTY UNTIL 1000 PM CST...

AT 932 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SARCOXIE TO
FAIRVIEW...OR ALONG A LINE EXTENDING FROM 14 MILES SOUTHEAST OF
CARTHAGE TO 10 MILES SOUTHWEST OF MONETT...MOVING NORTHEAST AT 45
MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. THIS STORM HAS A
HISTORY OF PRODUCING 35 TO 50 MPH WINDS NORTH OF GRANBY MISSOURI IN
NEWTON COUNTY.

WISE
Local storm report, Feb 10, 9:34 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
934 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     TSTM WND DMG     10 N GRANBY             37.06N 94.25W
02/10/2009                   JASPER             MO   AMATEUR RADIO

            POWER OUT DUE TO HIGH WINDS

&&

SRUNNELS
Special weather statement, Feb 10, 10:07 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1007 PM CST TUE FEB 10 2009

MOZ089-090-094-095-102-103-110500-
LAWRENCE MO-GREENE MO-DADE MO-STONE MO-CHRISTIAN MO-BARRY MO-
1007 PM CST TUE FEB 10 2009

...SIGNIFICANT WEATHER ALERT FOR BARRY...EASTERN DADE...EASTERN
LAWRENCE...GREENE...STONE AND WESTERN CHRISTIAN COUNTIES UNTIL 1100
PM CST...

AT 1006 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
GREENFIELD TO MARIONVILLE TO GATEWAY...OR ALONG A LINE EXTENDING FROM
8 MILES NORTHEAST OF GREENFIELD TO AURORA TO 13 MILES SOUTH OF
CASSVILLE...MOVING NORTHEAST AT 45 MPH.

WINDS OF 35 TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST WEDNESDAY
MORNING FOR SOUTHEAST KANSAS AND SOUTHERN MISSOURI.

WISE
Local storm report, Feb 10, 10:24 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1024 PM CST TUE FEB 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 PM     TSTM WND GST     MOUNT VERNON            37.10N 93.82W
02/10/2009  E50 MPH          LAWRENCE           MO   AMATEUR RADIO

&&

SRUNNELS

The radar

The Springfield radar (KSGF), 13 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Greene

When
February 10, 10:43 PM CST to 10:49 PM CST
Where
Greene County, 2.53 mi ENE of Battlefield to 1.68 mi ESE of Springfield
Rating
EF1
Path length
5.42 mi
Path width
75 yd
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
37.133, -93.337

A National Weather Service storm survey revealed that an EF-1 tornado intermittently caused damage to around one dozen homes and businesses across south and central Springfield. This tornado initially touched down near the intersection of Scenic and Republic Road, and ended near St. Johns Hospital.

Thunderstorm Wind, Christian

When
February 10, 11:15 PM CST
Where
Christian County, 0.88 mi SW of Bruner
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.010, -92.990

Flash Flood, Camden

When
February 11, 1:00 AM CST to 5:30 AM CST
Where
Camden County, 1.63 mi NW of Stoutland to 1.45 mi WNW of Stoutland
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.835, -92.543

A large shield of showers and thunderstorms produced widespread rainfall amounts ranging from one to two inches across much of Camden County. A low water crossing near the intersection of Highway T and Highway H became impassable to motorists. This is a tributary of Rocky Hollow Creek, and intersects Highway H.

Flash Flood, Newton

When
February 11, 1:00 AM CST to 5:00 AM CST
Where
Newton County, 0.65 mi E of Neosho to 0.68 mi E of Neosho
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.870, -94.358

A section of Spring Street in Neosho became flooded and impassable to motorists.

Flash Flood, Morgan

When
February 11, 1:00 AM CST to 5:00 AM CST
Where
Morgan County, 2.46 mi SSW of Glensted to 3.44 mi E of Zwanzig
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.490, -92.895

One to two inches of rainfall caused widespread flooding over much of Morgan County. Numerous low water crossings and low lying roads became flooded and impassable to motorists.

Flash Flood, Benton

When
February 11, 1:30 AM CST to 5:30 AM CST
Where
Benton County, 2.65 mi SSE of Santiago to 2.54 mi SSW of Warsaw
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.394, -93.432

A widespread shield of showers and thunderstorms produced one to two inches of rain across Benton County. Several low water crossings became impassable to motorists, while a few county roads experienced flooding.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyThe tornado archive for Missouri, 2009Warnings in Missouri, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154915, 154917, 155180, 155182, 155295, 155179.